Kansas, 2010Flooding in Kansas, May 19 to 20, 2010
May 19 to 20, 2010 · NWS TOP · 4 events in 1 county or zone
Heavy rain in northeast Kansas brought localized flooding to areas near Topeka. The hardest hit area was on the far southern end of town where rural county roads were covered by standing water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain in northeast Kansas brought localized flooding to areas near Topeka. The hardest hit area was on the far southern end of town where rural county roads were covered by standing water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 5:30 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, May 19, 5:30 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT WED MAY 19 2010
.UPDATE...
UPDATED FOR 00 UTC AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTH THROUGH
THE TERMINALS AND WITH UPPER LOW OVER SOUTHWEST KANSAS WILL
CONTINUE TO SEE SCATTERED SHOWERS AND TSRA MOVE NORTH THROUGH THE
NIGHT ON EAST SIDE OF THE UPPER LOW. THEREFORE EXPECT MVFR CIGS
AND VSBYS ALONG WITH LOWERING CIGS AND VSBYS TO IFR BY 05Z AND
CONTINUING INTO THURSDAY AFTERNOON. EXPECT IFR/MVFR CIGS TO
GRADUALLY IMPROVE AT MHK AFTER 22Z AS UPPER LOW MOVES EAST. KEPT
MENTION OF VCSH THROUGH THE END OF THE PERIOD. WITH UPPER LOW
MOVING OVERHEAD THURSDAY AFTERNOON ISOLD TSRA WILL BE COMMON.
WINDS CONTINUE EAST THROUGH THE PERIOD.
53
&&
.PREV DISCUSSION... /ISSUED 407 PM CDT WED MAY 19 2010/
DISCUSSION...
LARGE AREA OF PRECIPITATION ASSOCIATED WITH SLOW MOVING UPPER LOW
MOVING EASTWARD ACROSS KANSAS. SUBTLE DIFFERENCES IN DEPICTION OF
UPPER LOW BETWEEN GFS AND NAM LEAD TO BIG DISCREPANCIES IN
PRECIPITATION FORECASTS. GFS PRODUCES SEVERAL RATHER LARGE BULLSEYES
OF CONVECTIVE PRECIPITATION WHILE NAM GENERALLY HAS A MORE
STRATIFORM DEPICTION. SREF MEAN PRECIP INDICATES MOST PRECIPITATION
EXITING THIS FORECAST AREA BY TOMORROW AFTERNOON. SOME MEMBERS OF
THE SREF HAVE WELL OVER 0.5 INCHES ACROSS NORTHEASTERN KS. FLOOD
WATCH IS IN PLACE IN EAST CENTRAL KANSAS FOR A POTENTIAL PROLONGED
PRECIPITATION EVENT. ONLY LOW TO MODERATE CONFIDENCE IN ACTUALLY
SEEING ENOUGH PRECIPITATION TO PRODUCE RIVER FLOODING.
MODEL SOUNDINGS ARE SHOWING LITTLE IF ANY ELEVATED
INSTABILITY...ALTHOUGH COOL POCKET ALOFT ASSOCIATED WITH UPPER LOW
MAY BE ENOUGH TO INDUCE A ISOLATED ELEVATED THUNDERSTORM.
TEMPERATURES WILL REMAIN MILD TONIGHT WITH COPIOUS CLOUD COVER AND
SATURATED AIRMASS. EXPECT GRADUAL WARMING TOMORROW AS CLOUDS WILL
BEGIN TO THIN IN WAKE OF UPPER LOW AS IT MOVES OUT OF KANSAS BY LATE
THURSDAY.
THINGS BEGIN TO DRY OUT ON FRIDAY AS UPPER LOW EXITS INTO THE
GREAT LAKES AND SUBSIDENCE BEHIND IT RESULTS IN PARTIAL CLEARING
FROM WEST TO EAST. UPPER TROUGH THEN DIGS INTO THE SWRN U.S. OVER
THE WEEKEND WITH UPPER RIDGE BUILDING TO THE EAST RESULTING IN A
HIGHLY AMPLIFIED UPPER FLOW. THIS SHOULD LEAD TO A DRY WEEKEND FOR
THE AREA AND WARMING TEMPERATURES WITH HIGHS MAKING IN THE MID TO
UPPER 80S.
FOR MONDAY THROUGH WEDNESDAY...DETERMINISTIC GFS AND ECMWF RUNS
LIFT A SHORTWAVE TROUGH INTO THE NORTHERN PLAINS/UPPER MIDWEST ON
MONDAY WITH TRAILING FRONT HELPING TO DEVELOP PRECIP INTO CENTRAL
NEBRASKA AND NW KS. THUNDERSTORMS ARE EXPECTED TO STAY NW OF CWA
MONDAY AS EASTWARD MOTION SHOULD BE MINIMAL WITH MERIDIONAL UPPER
FLOW AND CAP IN PLACE TO THE EAST. ECMWF HAS STRONGER FLOW/UPPER
TROUGH AXIS A LITTLE FARTHER EAST THAN GFS FOR TUESDAY AND
WEDNESDAY AND DEVELOPS NOCTURNAL CONVECTION THAT APPEARS TO
PROPAGATE/DEVELOP SWD INTO NC KS INTO LOW-LEVEL JET. WHILE
CONFIDENCE IS NOT HIGH IN THIS SCENARIO...ALL MEMBERS OF 00Z
ENSEMBLE MOS ALSO INDICATES SLIGHT CHANCE POPS FOR THE MIDDLE OF
NEXT WEEK...SO HAVE ADDED THIS TO MAINLY NC KS.
TEMPERATURES FOR MON THROUGH WED SHOULD REMAIN WELL ABOVE SEASONAL
NORMS WITH PERSISTENT SOUTHERLY LOW-LEVEL FLOW. HIGHS SHOULD BE
MOSTLY 80S AND LOWS IN THE MID TO UPPER 60S.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 PM THURSDAY
FOR KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059.
&&
Hazardous weather outlook, May 19, 8:01 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT WED MAY 19 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-210215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
901 PM CDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THURSDAY...AND IN
EAST CENTRAL KANSAS THURSDAY EVENING. A FEW SEVERE THUNDERSTORMS
CANNOT BE RULED OUT IN MAINLY EAST CENTRAL KANSAS IN THE AFTERNOON
AND EVENING.
RIVERS AND CREEKS IN EAST CENTRAL KANSAS COULD SEE SIGNIFICANT
RISES THURSDAY...AND A FLOOD WATCH IS IN EFFECT.
THUNDERSTORM CHANCES RETURN TO PORTIONS OF NORTH CENTRAL KANSAS
MONDAY AND SPREAD SOUTHEAST INTO PORTIONS OF EAST CENTRAL KANSAS
BY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
Flood, Shawnee
- When
- May 19, 8:42 PM CST to 11:42 PM CST
- Where
- Shawnee County, 1.51 mi WNW of Wakarusa to 2.42 mi W of Wakarusa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.889, -95.725
A sheriff's deputy reported that the intersection of 101st and Burlingame Road is impassible due to flooding.
Flood, Shawnee
- When
- May 19, 8:42 PM CST to 11:42 PM CST
- Where
- Shawnee County, 0.57 mi SE of Wakarusa to 2.96 mi SSE of Wakarusa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.873, -95.694
An emergency manager reported 109th Street was closed due to flooding.
Flood, Shawnee
- When
- May 19, 8:50 PM CST to 11:50 PM CST
- Where
- Shawnee County, 2.31 mi WSW of (Foe)forbes Fld Tope to 2.49 mi SW of (Foe)forbes Fld Tope
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.933, -95.707
Morrill Road from 77th North to Montara Parkway has water over the road in two areas.
Flood, Shawnee
- When
- May 19, 9:10 PM CST to May 20, 1:10 AM CST
- Where
- Shawnee County, 3.12 mi SW of Topeka to 3.46 mi SW of Topeka
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.017, -95.720
Shunganunga Creek was out of its banks on the walking path at 29th and Gage Boulevard due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, May 19, 20102 injured · $440,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 2010$88,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 2010$360,000 · 1.75 in hail · 12 events
- Tornadoes and Hail in Oklahoma, May 19, 20101 injured · EF1 · 51 events
- Flooding and Lightning Strikes in Kansas, May 19 to 20, 2010$217,000 · 7 events
- Tornadoes and Hail in Oklahoma, May 19, 2010EF1 · 11 events
- Tornado and Damaging Winds in Washington, May 19, 2010$15,000 · EF0 · 5 events
- Tornadoes and Hail in Kansas, May 19, 2010EF0 · 11 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 20101 in hail · 5 events
- Hail and Heavy Rain in Kansas, May 19, 20100.88 in hail · 4 events
- High Wind and Strong Wind in Washington, May 19 to 20, 2010$5,000 · 52 kt wind · 4 events
- High Wind in Oregon, May 19, 201059 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234486, 234499, 234512, 234519.